Pennsylvania, 2003

Flash Flood in Pennsylvania, September 3, 2003

September 3, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 3, 2:53 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 3, 2:53 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 AM EDT WED SEP 3 2003

COORDINATED WITH CRW ABOUT FLOOD WATCH TODAY.  GOING WITH SOUTHERN
ZONES UNTIL 8 PM.  THE LOW MOVING ACROSS THE AREA SHOULD KICK OFF
SOME AFTERNOON CONVECTION AND SPC HAS US IN A SLIGHT RISK FOR SEVERE.

HPC HAS PUT THE EXCESSIVE RAINFALL JUST TO OUR SOUTH...BUT THERE
COULD BE ENOUGH LOCALIZED RAINFALL IN OUR SOUTHERN ZONES TO PRODUCE
FLASH FLOODING.

AFTER THE SYSTEM PASSES BY THURSDAY WE SHOULD SEE NICE WEATHER FOR
THE REST OF THE WEEK AS A STRONG HIGH PRESSURE PUSHES IN.

FCSTID =  66
PIT   75  62  72  52 /  60  60  20  10
HLG   76  62  73  52 /  60  60  20  10
MGW   77  62  74  52 /  60  60  30  10
ZZV   77  62  75  53 /  60  50  20  10
PHD   76  61  73  52 /  60  50  10  10
FKL   72  59  70  50 /  50  40  20  10
DUJ   71  58  69  49 /  50  40  20  10
LBE   75  62  71  51 /  60  60  20  10
BTP   74  61  71  51 /  60  50  20  10
IDI   73  60  70  50 /  60  50  20  10
ODM   72  57  70  48 /  70  70  40  20

.PBZ...
MD...FLOOD WATCH UNTIL 800 PM EDT TODAY FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH UNTIL 800 PM EDT TODAY FOR ZONES PAZ031>032.

WV...FLOOD WATCH UNTIL 800 PM EDT TODAY FOR ZONES WVZ004...
WVZ012...WVZ021>023...WVZ041.

CAT
Hazardous weather outlook, Sep 3, 4:11 AM EST, 59 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE DAY.  SOME STORMS
MAY CONTAIN GUSTY WINDS AND HEAVY RAINFALL.  THERE IS A SLIGHT RISK
OF SEVERE WEATHER OVER THE REGION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 3, 4:03 AM EST, 1 hour 7 minutes before
PAZ008-009-015-031000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 AM EDT WED SEP 3 2003

...THUNDERSTORM AND HEAVY RAIN UPDATE...

NATIONAL WEATHER SERVICE RADAR SHOWED A THUNDERSTORM WITH HEAVY RAIN
WILL MOVE THROUGH VENANGO COUNTY, PENNSYLVANIA, AND THEN INTO
CLARION AND FOREST COUNTIES BETWEEN 5 AND 6 AM. RAIN AMOUNTS OVER 1
INCH CAN CAUSE PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS.

DO NOT DRIVE THROUGH ROADS WITH PONDED WATER. LISTEN FOR UPDATES.
Special weather statement, Sep 3, 4:21 AM EST, 49 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 AM EDT WED SEP 3 2003

SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE DAY.  THERE IS A
SLIGHT RISK OF SEVERE WEATHER OVER THE AREA.  SOME OF THE STORMS MAY
CONTAIN HEAVY RAIN AND STRONG GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Sep 3, 4:35 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
535 AM EDT WED SEP 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 AM    NEW CASTLE                PA   FLASH FLOODS
09/03/03   LAWRENCE                       MERCER ROAD, NESHANNOCK TWP,
                                          FLOODED. REPORTED
                                          BY EMERGENCY MANAGEMENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
September 3, 5:10 AM EST to 6:15 AM EST
Where
Lawrence County, New Castle
Reported by
EMERGENCY MANAGER
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Cedar and Lafayette Streets flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374120.